Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 17 (2021), 061, 60 pages      arXiv:1904.05687

Extrinsic Geometry and Linear Differential Equations

Boris Doubrov a, Yoshinori Machida b and Tohru Morimoto cd
a) Faculty of Mathematics and Mechanics, Belarusian State University, Nezavisimosti ave. 4, Minsk 220030, Belarus
b) Shizuoka University, Shizuoka 422-8529, Japan
c) Seki Kowa Institute of Mathematics, Yokkaichi University, Yokkaichi 512-8045, Japan
d) Institut Kiyoshi Oka de Mathématiques, Nara Women's University, Nara 630-8506, Japan

Received June 04, 2020, in final form June 04, 2021; Published online June 17, 2021

We give a unified method for the general equivalence problem of extrinsic geometry, on the basis of our formulation of a general extrinsic geometry as that of an osculating map $\varphi\colon (M,\mathfrak f) \to L/L^0 \subset \operatorname{Flag}(V,\phi)$ from a filtered manifold $(M,\mathfrak f)$ to a homogeneous space $L/L^0$ in a flag variety $\operatorname{Flag}(V,\phi)$, where $L$ is a finite-dimensional Lie group and $L^0$ its closed subgroup. We establish an algorithm to obtain the complete systems of invariants for the osculating maps which satisfy the reasonable regularity condition of constant symbol of type $(\mathfrak g_-, \operatorname{gr} V, L)$. We show the categorical isomorphism between the extrinsic geometries in flag varieties and the (weighted) involutive systems of linear differential equations of finite type. Therefore we also obtain a complete system of invariants for a general involutive systems of linear differential equations of finite type and of constant symbol. The invariants of an osculating map (or an involutive system of linear differential equations) are proved to be controlled by the cohomology group $H^1_+(\mathfrak g_-, \mathfrak l / \bar{\mathfrak g})$ which is defined algebraically from the symbol of the osculating map (resp. involutive system), and which, in many cases (in particular, if the symbol is associated with a simple Lie algebra and its irreducible representation), can be computed by the algebraic harmonic theory, and the vanishing of which gives rigidity theorems in various concrete geometries. We also extend the theory to the case when $L$ is infinite dimensional.

Key words: extrinsic geometry; filtered manifold; flag variety; osculating map; involutive systems of linear differential equations; extrinsic Cartan connection; rigidity of rational homogeneous varieties.

pdf (696 kb)   tex (67 kb)  


  1. Bourbaki N., Groupes et algébres de Lie, Chapitres I-III, Hermann, Paris, 1972.
  2. Čap A., Slovák J., Parabolic geometries. I. Background and general theory, Mathematical Surveys and Monographs, Vol. 154, Amer. Math. Soc., Providence, RI, 2009.
  3. Cartan É., Les sous-groupes des groupes continus de transformations, Ann. Sci. École Norm. Sup. (3) 25 (1908), 57-194.
  4. Cartan É., Les problèmes d'équivalence, Séminaire de Mathématiques dit de Julia, Vol. 4 (1936-1937), Talk no. 4, 1-40, see also Oeuvres complètes, Part II, Vol. 2, Gauthiers-Villars, Paris, 1953, 1311-1334.
  5. Cartan É., La théorie des groupes finis et continus et la géométrie différentielle traitées par la méthode du repère mobile, Jacques Gabay, Gauthiers-Villars, 1937.
  6. Doubrov B., Komrakov B., Classification of homogeneous submanifolds in homogeneous spaces, Lobachevskii J. Math. 3 (1999), 19-38.
  7. Doubrov B., Zelenko I., Geometry of curves in generalized flag varieties, Transform. Groups 18 (2013), 361-383.
  8. Fels M., Olver P.J., Moving coframes. II. Regularization and theoretical foundations, Acta Appl. Math. 55 (1999), 127-208.
  9. Fulton W., Young tableaux with applications to representation theory and geometry, London Mathematical Society Student Texts, Vol. 35, Cambridge University Press, Cambridge, 1997.
  10. Hochschild G., Serre J.P., Cohomology of Lie algebras, Ann. of Math. 57 (1953), 591-603.
  11. Humphreys J.E., Introduction to Lie algebras and representation theory, Graduate Texts in Mathematics, Vol. 9, Springer-Verlag, New York - Berlin, 1972.
  12. Hwang J.M., Yamaguchi K., Characterization of Hermitian symmetric spaces by fundamental forms, Duke Math. J. 120 (2003), 621-634, arXiv:math.DG/0307105.
  13. Ishikawa G., Machida Y., Takahashi M., Singularities of tangent surfaces in Cartan's split $G_2$-geometry, Asian J. Math. 20 (2016), 353-382.
  14. Jensen G.R., Higher order contact of submanifolds of homogeneous spaces, Lecture Notes in Math., Vol. 610, Springer-Verlag, Berlin - New York, 1977.
  15. Kolář I., On the invariant method in differential geometry of submanifolds, Czechoslovak Math. J. 27 (1977), 96-113.
  16. Kostant B., Lie algebra cohomology and the generalized Borel-Weil theorem, Ann. of Math. 74 (1961), 329-387.
  17. Landsberg J.M., Robles C., Fubini-Griffiths-Harris rigidity and Lie algebra cohomology, Asian J. Math. 16 (2012), 561-586, arXiv:0707.3410.
  18. Lie S., Über Differentialinvarianten, Math. Ann. 24 (1884), 537-578, English translation: Ackerman M., Hermann R., Sophus Lie's 1884 differential invariant paper, Math Sci Press, Brookline, Mass., 1975.
  19. Matsumoto K., Sasaki T., Yoshida M., Recent progress of Gauss-Schwarz theory and related geometric structures, Mem. Fac. Sci. Kyushu Univ. Ser. A 47 (1993), 283-381.
  20. Morimoto T., Sur le problème d'équivalence des structures géométriques, Japan. J. Math. (N.S.) 9 (1983), 293-372.
  21. Morimoto T., Transitive Lie algebras admitting differential systems, Hokkaido Math. J. 17 (1988), 45-81.
  22. Morimoto T., Geometric structures on filtered manifolds, Hokkaido Math. J. 22 (1993), 263-347.
  23. Morimoto T., Lie algebras, geometric structures and differential equations on filtered manifolds, in Lie Groups, Geometric Structures and Differential Equations - One Hundred Years After Sophus Lie (Kyoto/Nara, 1999), Adv. Stud. Pure Math., Vol. 37, Math. Soc. Japan, Tokyo, 2002, 205-252.
  24. Morimoto T., Differential equations associated to a representation of a Lie algebra from the viewpoint of nilpotent analysis, in Developments of Cartan Geometry and Related Mathematical Problems, RIMS Kōkyūroku, Vol. 1502, Kyoto University, 2006, 238-250.
  25. Ovsienko V., Tabachnikov S., Projective differential geometry old and new. From the Schwarzian derivative to the cohomology of diffeomorphism groups, Cambridge Tracts in Mathematics, Vol. 165, Cambridge University Press, Cambridge, 2005.
  26. Robles C., The adjoint variety of ${\rm SL}_{m+1}\mathbb C$ is rigid to order three, Differential Geom. Appl. 26 (2008), 683-696, arXiv:math.DG/0608471.
  27. Sasaki T., Projective differential geometry and linear homogeneous differential equations, Rokko Lectures in Mathematics, 1999.
  28. Sasaki T., Yamaguchi K., Yoshida M., On the rigidity of differential systems modelled on Hermitian symmetric spaces and disproofs of a conjecture concerning modular interpretations of configuration spaces, in CR-Geometry and Overdetermined Systems (Osaka, 1994), Adv. Stud. Pure Math., Vol. 25, Math. Soc. Japan, Tokyo, 1997, 318-354.
  29. Sasaki T., Yoshida M., Linear differential equations modeled after hyperquadrics, Tohoku Math. J. 41 (1989), 321-348.
  30. Se-Ashi Y., On differential invariants of integrable finite type linear differential equations, Hokkaido Math. J. 17 (1988), 151-195.
  31. Se-Ashi Y., A geometric construction of Laguerre-Forsyth's canonical forms of linear ordinary differential equations, in Progress in Differential Geometry, Adv. Stud. Pure Math., Vol. 22, Math. Soc. Japan, Tokyo, 1993, 265-297.
  32. Singer I.M., Sternberg S., The infinite groups of Lie and Cartan. I. The transitive groups, J. Anal. Math. 15 (1965), 1-114.
  33. Sternberg S., Lectures on differential geometry, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1964.
  34. Sulanke R., On É. Cartan's method of moving frames, in Differential Geometry (Budapest, 1979), Colloq. Math. Soc. János Bolyai, Vol. 31, North-Holland, Amsterdam, 1982, 681-704.
  35. Tanaka N., On differential systems, graded Lie algebras and pseudogroups, J. Math. Kyoto Univ. 10 (1970), 1-82.
  36. Tanaka N., On the equivalence problems associated with simple graded Lie algebras, Hokkaido Math. J. 8 (1979), 23-84.
  37. Wilczynski E.J., Projective differential geometry of curves and ruled surfaces, Leipzig, Teubner, 1906.
  38. Wilczynski E.J., Projective differential geometry of curved surfaces, Trans. Amer. Math. Soc. 8 (1907), 233-260.

Previous article  Next article  Contents of Volume 17 (2021)